News >

Taking Steps to Manage Adverse Events Associated with Checkpoint Inhibitors

Igor Puzanov, MD, MSCI, FACP
Published: Tuesday, Nov 29, 2016

Roswell Park Cancer InstituteIgor Puzanov, MD, MSCI, FACP
Igor Puzanov, MD, MSCI, FACP
Director, Early Phase Clinical Trials Program
Chief of Melanoma Section
Co-Leader, CCSG Experimental Therapeutics Program
Professor of Oncology in the Department of Medicine
Roswell Park Cancer Institute
Strategic Alliance Program
Immune checkpoint inhibitors significantly improve clinical outcomes in numerous malignancies, and combination therapy with ipilimumab and nivolumab has been shown to improve both objective response rate and progression-free survival in patients with melanoma. However, along with this increased efficacy, we have seen an increase in immune-related adverse events, leading to a discontinuation rate of 30% to 40%. Interestingly, a majority of these patients experienced a durable response even after they discontinued therapy. And while they are rare, some high-grade, potentially fatal events have been identified as well.

The good news is that these side effects are not a deal-breaker for using these critical new therapies. However, it is essential to know about them, monitor patients for early warning signs, and manage them appropriately. Characterizing these toxicities and grading them accurately is a priority for the practicing oncologist, as more patients with many types of malignancies will be treated with these therapies.

Most of the adverse events are low-grade, including skin rashes and diarrhea. However, some cases involve inflammation of the lungs, bowel, pancreas, or liver, potentially leading to pneumonitis, colitis, pancreatitis, diabetes, and liver damage. Endocrine effects such as irregular levels of thyroid, adrenal, and/or pituitary hormones have been observed. These events are generally completely reversible in over 90% of patients through treatment with high-dose glucocorticoids. Among these patients, up to half will require hormone replacement for life despite early steroid therapy.

Rarely, severe and potentially fatal side effects can occur, including immune-mediated myocarditis. For patients on combination immunotherapy with ipilimumab/nivolumab, it is advised that physicians monitor baseline and weekly troponin levels during weeks 1 through 12, and continue careful monitoring throughout active treatment. Proper monitoring, detection, and therapy are a subject of active research at Roswell Park and other experienced immuno-oncology cancer centers.

Prepare a Pathway to Treatment

Clinicians must educate their patients and provide written instructions with a list of warning signs, as well as what actions to take in the event that they experience side effects between clinic visits. For patients who do not live in the vicinity of a treatment center, physicians make every effort to get them in touch with nurses to help elucidate how severe their symptoms may be. Sometimes, physicians can begin treatment by calling in glucocorticoids to their local pharmacy. Other times, physicians ask the patient to go to a local emergency room or to come to the clinic to have an in-person evaluation by a physician.




View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 1st Annual European Congress on Hematology™: Focus on Lymphoid MalignanciesJan 30, 20182.0
Medical Crossfire®: The Expanding Role of PARP Inhibitors in the Treatment of Ovarian Cancers – Current Strategies and Future DirectionJan 30, 20181.5
Publication Bottom Border
Border Publication
x